Thunderstorm Wind, Callahan
- When
- August 23, 5:15 PM CST
- Where
- Callahan County, 0.69 mi N of Clyde
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 32.410, -99.500
A trained spotter reported a wind gust of 60 mph.
Isolated severe thunderstorms produced wind damage mainly across portions of Callahan and Taylor counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
Isolated severe thunderstorms produced wind damage mainly across portions of Callahan and Taylor counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 23, 1:19 PM CST, 3 hours 56 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 219 PM CDT Fri Aug 23 2024 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Saturday) Issued at 219 PM CDT Fri Aug 23 2024 Isolated showers and thunderstorms are possible this afternoon and early evening, as a weak disturbance rotates around the periphery of the upper level ridge. There remains some uncertainty on the extent of coverage this afternoon, which upper level ridging working to suppress convection. Still, enough heating (temperatures are already at or above 100 degrees) to should allow for the development of at least isolated thunderstorms later this afternoon and into the evening, similar to yesterday. Most of the activity should dissipate by mid to late evening. Warm temperatures are forecast overnight, with lows in the mid 70s to near 80. Another hot day is expected on Saturday, although a few degrees less hot than what is forecast today. Still, highs across the Big Country should top out in the 103 to 105 degree range, with heat index values in the 105 to 109 range. A Heat Advisory has been issued for the Big Country from 1 PM Saturday through 8 PM. Elsewhere, expect highs in the upper 90s to near 103. && .LONG TERM... (Saturday night through next Friday) Issued at 219 PM CDT Fri Aug 23 2024 No significant changes for the long term forecast. By Sunday, the upper level ridge currently centered over our northern counties is expected to be north of the area near southwestern Missouri. From Monday through late next week, this ridge will drift east into the southeastern states. South of this ridge, a weak easterly wave is still expected to move west into Texas by Monday. Models are in fairly good agreement with where the wave hits Texas. After that, the GFS brings the low farther northward into west central Texas, while the ECMWF takes the low on a more southern track. Although the GFS would be more favorable for precipitation chances in our area, there is at least a 20% chance for showers and thunderstorms generally south of I-20 from Tuesday through the end of the week. A weak frontal boundary may approach the area late in the week providing a more organized chance for precipitation, and this will warrant keeping an eye on in upcoming forecasts. && .AVIATION... (18Z TAFS) Issued at 1210 PM CDT Fri Aug 23 2024 Expect generally VFR conditions to prevail through the next 24 hours. Isolated showers and thunderstorms are forecast to develop across the area late this afternoon and evening. Uncertainty continues on the exact placement of any of these storms, so for now have continued a mention of VCTS at all sites. The main concern with any storms that develop will be strong, gusty winds. Gusty south to southeast winds will decrease below 10 knots this evening. && .PRELIMINARY POINT TEMPS/POPS... Abilene 78 102 76 99 / 20 10 0 0 San Angelo 78 102 74 99 / 10 10 0 0 Junction 74 98 71 96 / 10 10 0 0 Brownwood 75 99 72 99 / 10 10 0 0 Sweetwater 80 104 77 100 / 10 0 0 0 Ozona 75 97 72 94 / 10 10 0 0 Brady 75 97 72 96 / 10 10 0 0 && .SJT WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 9 PM CDT this evening for Callahan- Fisher-Haskell-Jones-Nolan-Shackelford-Taylor-Throckmorton. Heat Advisory from 1 PM to 8 PM CDT Saturday for Fisher-Haskell- Jones-Nolan-Shackelford-Taylor-Throckmorton. Heat Advisory until 9 PM CDT this evening for Brown-Coke-Coleman- Concho-Irion-Mason-McCulloch-Runnels-San Saba-Sterling-Tom Green. && SHORT TERM...Daniels LONG TERM....20 AVIATION...Daniels
Hazardous Weather Outlook National Weather Service San Angelo TX 241 PM CDT Fri Aug 23 2024 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-241945- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 241 PM CDT Fri Aug 23 2024 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight An excessive Heat warning is in effect from 1 PM to 9 PM for the Big Country, with a Heat advisory in the Concho Valley, Heartland and Mason county. Isolated to scattered showers and thunderstorms are possible this afternoon and evening. The main hazard will be strong, possibly damaging downburst winds. Fire weather conditions will be elevated this afternoon and evening, as grasses have dried out due to the very hot temperatures and lack of rainfall. Avoid outside activities that may produce a as spark. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Elevated fire weather conditions will continue Saturday and Sunday, mainly during the afternoon hours. Grasses have dried out due to the very hot temperatures and lack of rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service San Angelo TX
543 PM CDT Fri Aug 23 2024
TXZ113-114-127-128-232315-
Shackelford TX-Callahan TX-Jones TX-Taylor TX-
543 PM CDT Fri Aug 23 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CALLAHAN...
SOUTHEASTERN JONES...NORTHEASTERN TAYLOR AND SOUTHWESTERN SHACKELFORD
COUNTIES THROUGH 615 PM CDT...
At 542 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Fort Phantom Hill, or near Nugent. This thunderstorm is
stationary.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Northeastern Abilene, Clyde, Hawley, Hamby, Impact, Lake Fort Phantom
Hill, and Us-283 Near The Callahan-Shackelford County Line.
This includes Interstate 20 between Mile Markers 286 and 302.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3234 9952 3258 9987 3274 9978 3254 9935
TIME...MOT...LOC 2242Z 207DEG 1KT 3261 9969
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
POThe Dyess AFB radar (KDYX), 27 km away, was scanning. The volume nearest the first event began at 23:15 UTC.
6 thunderstorm wind, 1 hail. Local standard time, as filed.
A trained spotter reported a wind gust of 60 mph.
Public reported quarter size hail.
Public reported multiple large trees were knocked down. One tree fell on a vehicle and caused damage to it. Pictures were posted on social media.
Public reported large tree limbs were blown down. The time is approximated by radar.
Public reported a portion of a metal roof was peeled off.
A mesonet observation station measured a 58 mph wind gust.
A mesonet observation station measured a 60 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207417, 1207415, 1207416, 1207419, 1207420, 1207418, 1207421.